Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 68, NWS Tallahassee, FL

April 22, 2006Coffee County, Dale County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 22, 2006, 4:12 AM CDT for Coffee County, Dale County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2006, 4:12 AM CDT (09:12 UTC)
Expired
Apr 22, 2006, 4:45 AM CDT
In force
33 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

Counties Coffee County, AL, Dale County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 9.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2006-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2006-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1232 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 220913
SVRTAE
ALC031-045-220945-
/O.NEW.KTAE.SV.W.0068.060422T0912Z-060422T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
512 AM EDT SAT APR 22 2006

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COFFEE COUNTY IN SOUTHEAST ALABAMA
  NORTHERN DALE COUNTY IN SOUTHEAST ALABAMA

* UNTIL 445 AM CDT

* AT 410 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND 
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 17 MILES 
  SOUTHWEST OF ARITON...OR ABOUT 8 MILES NORTHEAST OF ELBA...AND MOVING 
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARITON BY 425 AM CDT...

LAT...LON 3161 8597 3144 8596 3148 8551 3166 8556

$$

22-BARRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 1:44 AM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Apr 22, 1:44 AM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
244 AM EDT SAT APR 22 2006

.SYNOPSIS...A COUPLE OF CONVECTIVE WATCHES HAVE BEEN ISSUED FOR OUR
WRN ZONES DURING THE OVERNIGHT HOURS. THE CONVECTION HAS BEGUN TO
ORGANIZE INTO TWO LINEAR BANDS. A POTENT SHORT WAVE TROUGH IS
PUSHING ACROSS THE DEEP S AND THIS WILL HELP TO FORCE THE CONVECTION
EWD AHEAD OF A FRONTAL SYSTEM. LAPSE RATES ARE STEEP AND THERE IS
SUFFICIENT DRY AIR ALOFT TO PRODUCE A THREAT FOR BOTH LARGE HAIL AND
DAMAGING WINDS. THE WET BULB ZERO HEIGHT ON THE 00Z KTAE SOUNDING
WAS BELOW 10 KFT, WITH AN LI LESS THAN -6 AND A CAPE NEAR 1900 J/KG.

&&

.SHORT TERM...TODAY THROUGH MON.
ZONES WILL BE HELD UNTIL 4 AM EDT, OR AT LEAST UNTIL SUCH A TIME AS
A DECISION HAS BEEN MADE ABOUT CANCELING OR EXTENDING THE SEVERE TS
WATCH FOR OUR NW ZONES. THE EXPIRATION TIME FOR THE WATCH LOOKS WELL
TIMED FOR OUR SE AL ZONES, BUT ACTIVITY WILL LINGER WELL PAST 4 AM
IN SW GA. THE LATEST DAY 1 OUTLOOK FROM SPC KEEPS THE ERN 1/2 OF THE
FORECAST AREA IN A SLIGHT RISK FOR SEVERE AFTER 12Z. POPS WILL BE IN
THE LIKELY CATEGORY FOR THESE AREAS FOR TODAY, BUT WE WILL INCLUDE
WORDING FOR THE ONGOING EARLY MORNING STUFF AS WELL FURTHER W. ONCE
THE FRONTAL SYSTEM MOVES E OF THE AREA, MUCH DRIER AIR WILL FILTER
IN. MIN TEMPS TONIGHT WILL BE LOWER THAN THEY HAVE BEEN IN ABOUT 5
DAYS, BUT THE DRY AIRMASS WILL ALLOW THE HEAT TO RETURN FOR SUN WITH
MAX TEMPS NEAR 90 ACROSS MOST INLAND AREAS. ONSHORE FLOW WILL KEEP
THINGS COOLER FOR THE COASTAL COUNTIES. MON SHOULD BE A CARBON COPY
OF SUN.

.LONG TERM...MON NIGHT THROUGH SAT.
THE NEXT FRONTAL SYSTEM WILL SAG SEWD ACROSS THE SERN STATES TUE
NIGHT INTO WED. THIS FRONT SHOULD BE ACCOMPANIED BY SCATTERED
THUNDERSTORMS. THE FRONT WILL SLOW DOWN AND MAY EVEN STALL OVER OUR
ZONES WED NIGHT, SO WEVE KEPT SLIGHT CHANCE POPS IN THERE FOR THAT
PERIOD AND LINGERING INTO THU FOR THE SERN 1/2 OF THE FORECAST AREA.
NEXT FRI AND SAT LOOK DRY AND PLEASANT.

&&

.MARINE...WINDS AND SEAS WILL INCREASE TODAY AHEAD OF THE FRONT, BUT
SHOULD REMAIN BELOW CAUTION CONDITIONS, AT LEAST OUTSIDE OF ANY
THUNDERSTORMS. WINDS AND SEAS WILL THEN SUBSIDE TONIGHT AND REMAIN
LOW THROUGH THE WEEKEND BEFORE INCREASE DURING THE NEXT WORK WEAK
AHEAD OF THE NEXT FRONT. AGAIN, CONDITIONS ARE EXPECTED TO REMAIN
BELOW CAUTION DURING THIS PERIOD.

&&

.AVIATION...A LINE OF THUNDERSTORMS WILL SPREAD FROM WEST TO EAST
ACROSS THE REGION IN ADVANCE OF A COLD FRONT. SOME OF THE STORMS MAY
BE SEVERE THIS MORNING AND AFTERNOON. THUNDERSTORMS WILL TEMPORARILY
REDUCE VISIBILITIES AND CEILINGS AT EACH TAF SITES...POSSIBLY BELOW
IFR CRITERIA IN THE HEAVIER DOWNPOURS. EXPECT IMPROVING CONDITIONS
FROM WEST TO EAST IN THE WAKE OF THE LINE OF THUNDERSTORMS...
ESPECIALLY IN THE WAKE OF THE COLD FRONT AS IT PASSES LATE TODAY
INTO THE EVENING.

&&

.FIRE WEATHER...CONSIDERING THE PERFORMANCE IF THE MOS DEW POINTS
THIS SPRING (WAY TOO HIGH), WE WENT WITH THE DRIEST GUIDANCE FOR
SUN. THIS SUPPORTS A FIRE WEATHER WATCH FOR OUR FL ZONES. WE ALSO
NOTED THAT THE KBDI HAS FINALLY CREPT UP TO 500+ OVER SE AL. WE
THEREFORE NEED TO BEGIN CONSIDERING RH AND WIND THERE FOR FIRE
WEATHER PURPOSES. ANY OCCURRENCE OF RH LESS THAN 30 PERCENT
CONCURRENT WITH SUSTAINED 20-FOOT WINDS OF 10 MPH OR GREATER WOULD
RESULT IN RED FLAG CONDITIONS THERE. THE RH CRITERIA SHOULD BE NO
PROBLEM. WINDS WILL BE BORDERLINE, BUT CLOSE ENOUGH TO PUT THESE
FIVE ZONES INTO A WATCH.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  83 58 89 57 / 60 10 00 00
PANAMA CITY  82 66 84 66 / 40 05 00 00
DOTHAN       82 61 89 62 / 40 00 00 00
ALBANY       82 59 88 61 / 60 00 00 00
VALDOSTA     82 58 89 59 / 60 10 00 00
CROSS CITY   82 62 86 60 / 50 20 00 00

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FIRE WEATHER WATCH SUN AFTERNOON ALL ZONES.
GA...NONE.
FL...FIRE WEATHER WATCH SUN AFTERNOON ALL ZONES AWAY FROM THE COAST.

&&

AVIATION...BARRY
REST OF DISCUSSION...WOOL

In the hours before

Special weather statement, Apr 22, 1:14 AM CDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
214 AM EDT SAT APR 22 2006

ALZ065-220700-
COFFEE-
214 AM EDT SAT APR 22 2006

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR COFFEE COUNTY IN
SOUTHEAST ALABAMA...

* UNTIL 200 AM CDT

AT 111 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SAMSON...OR 14 MILES SOUTHEAST OF
OPP...MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL BE NEAR...
  ENTERPRISE BY 140 AM CDT.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

38-GODSEY
Special weather statement, Apr 22, 3:57 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
457 AM EDT SAT APR 22 2006

FLZ008-221000-
COASTAL WALTON-
457 AM EDT SAT APR 22 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WALTON COUNTY...

* UNTIL 500 AM CDT

AT 352 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES WEST OF
VERNON TO DESTIN...OR ALONG A LINE EXTENDING FROM 12 MILES WEST OF
VERNON TO 10 MILES EAST OF FORT WALTON BEACH.

SMALL HAIL...AND WINDS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

18-WOOL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 12:45 AM CDTSevere Thunderstorm WarningTAEGeneva45 min
Apr 22, 12:45 AM CDTSevere Thunderstorm WarningTAEGeneva38 min
Apr 22, 4:38 AM CDTFire Weather WatchTAECoffee, Dale, Geneva, Henry, Houston9 hr
Apr 22, 7:08 AM CDTSevere Thunderstorm WarningTAEHenry, Houston52 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.